Alert archive / Nevada / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 46, NWS Reno, NV

August 22, 2013Washoe County, Nevada; Modoc County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 22, 2013, 3:20 PM PDT for Washoe County, Nevada; Modoc County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 3:20 PM PDT (22:20 UTC)
Expired
Aug 22, 2013, 4:00 PM PDT
In force
40 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 223 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS55 KREV 222220
SVRREV
CAC049-NVC031-222300-
/O.NEW.KREV.SV.W.0046.130822T2220Z-130822T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA...
  NORTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...

* UNTIL 400 PM PDT

* AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTHEAST OF FORT BIDWELL...OR 14 MILES EAST OF CEDARVILLE...
  AND MOVING NORTH AT 25 MPH.

* LOCATIONS AFFECTED INCLUDE...FORT BIDWELL.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. SEEK SHELTER
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4154 11977 4149 11999 4172 12021 4172 12018
      4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2220Z 169DEG 23KT 4160 11992

$$

SNYDER
2 follow-up statements
150 
WWUS55 KREV 222239
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT THU AUG 22 2013

CAC049-NVC031-222300-
/O.CON.KREV.SV.W.0046.000000T0000Z-130822T2300Z/
MODOC CA-WASHOE NV-
339 PM PDT THU AUG 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN WASHOE AND NORTHEASTERN MODOC COUNTIES...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 15 MILES SOUTHEAST OF FORT BIDWELL...OR 15 MILES EAST OF LAKE
CITY...MOVING NORTH AT 25 MPH.

* LOCATIONS AFFECTED INCLUDE...FORT BIDWELL.

THIS STORM IS CAPABLE OF PRODUCING HAIL TO AROUND ONE INCH IN 
DIAMETER...IN ADDITION TO FREQUENT DEADLY LIGHTNING...HIGH WINDS... 
AND HEAVY RAIN. SEEK SHELTER INSIDE A STURDY STRUCTURE.

LAT...LON 4169 11984 4164 12001 4177 12014 4182 12020
      4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2238Z 169DEG 23KT 4171 11995

$$

SNYDER
493 
WWUS55 KREV 222255
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT THU AUG 22 2013

CAC049-NVC031-222305-
/O.EXP.KREV.SV.W.0046.000000T0000Z-130822T2300Z/
MODOC CA-WASHOE NV-
355 PM PDT THU AUG 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHOE AND
NORTHEASTERN MODOC COUNTIES WILL EXPIRE AT 400 PM PDT...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
 

LAT...LON 4169 11984 4164 12001 4177 12014 4182 12020
      4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2255Z 169DEG 23KT 4182 11998

$$

SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:07 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 22, 2:07 PM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
207 PM PDT THU AUG 22 2013

.SYNOPSIS...

AREA OF LOW PRESSURE LIFTS NORTH INTO OREGON TONIGHT WITH
THUNDERSTORM CHANCES ENDING AFTER THIS EVENING AS DRY AND STABLE
SOUTHWEST FLOW MOVES INTO NORTHEAST CALIFORNIA AND NORTHWEST
NEVADA. THIS WILL RESULT IN BREEZY AFTERNOON AND EVENING WINDS THE
NEXT SEVERAL DAYS...WITH THE STRONGEST WINDS LIKELY THIS WEEKEND.
AREAS OF SMOKE AND HAZE WILL CONTINUE ACROSS THE REGION DUE TO
SEVERAL ONGOING WILDFIRES.

&&

.SHORT TERM...

ONLY MINOR CHANGES MADE TO ONGOING FORECAST WITH THE GREATEST
CHANGE TO ADD SMOKE AND HAZE DUE TO MULTIPLE ONGOING WILDFIRES,
THE GREATEST CONTRIBUTOR BEING THE RIM FIRE JUST WEST OF YOSEMITE.
THE UPPER LEVEL LOW WHICH HAS BROUGHT US PLENTY OF THUNDERSTORMS
THE PAST FEW DAYS IS BEGINNING TO LIFT NORTH WITH A DRIER
SOUTHWEST FLOW RESULTING ACROSS NORTHEAST CALIFORNIA AND NORTHWEST
NEVADA.

THUNDERSTORMS ARE FIRING ONCE AGAIN THIS AFTERNOON, MAINLY NORTH
OF A SUSANVILLE-LOVELOCK LINE, IN A DIFFLUENT AREA AS THE UPPER
LEVEL LOW LIFTS INTO NORTHERN CALIFORNIA THIS AFTERNOON. UPPER
LEVEL FLOW HAS INCREASED, CAUSING UNIDIRECTIONAL SHEAR, SO STORMS
HAVE BEEN ABLE TO SUPPORT HAIL DEVELOPMENT. IN ADDITION, STORMS
CAN PRODUCE GUSTY AND ERRATIC WINDS. DESPITE STORM MOTIONS OF 15
TO 20 MPH, STORMS SHOULD PREDOMINATELY BE WET AS LOW LEVEL
MOISTURE AND PWATS REMAIN WELL ABOVE NORMAL. SOUTH OF INTERSTATE
80 A VISIBLE DRY SLOT AND AREA OF SUBSIDENCE CAN BE SEEN MOVING
INTO THE REGION WHICH HAS STABILIZED THE AIRMASS.

AN AREA OF LOW PRESSURE DIGGING SOUTH IN THE EASTERN PACIFIC WILL
INCREASE THE GRADIENT THIS WEEKEND. GUSTY SOUTHWEST WINDS OF 25 TO
35 MPH CAN BE EXPECTED WHICH MAY COMBINE WITH LOW RELATIVE
HUMIDITY ON SUNDAY TO MAKE FOR FIRE WEATHER CONCERNS.

THE GREATEST FORECAST CONCERN AND CHALLENGE THE NEXT SEVERAL DAYS
WILL BE THE AREAS OF SMOKE WHICH ARE AFFECTING THE REGION DUE TO
ONGOING WILDFIRES. THE RIM FIRE HAS GROWN DRASTICALLY THE PAST 24
HOURS AND IS CURRENTLY ESTIMATED TO BE NEARLY 55,000 ACRES. THE
SMOKE PLUME CAN BE CLEARLY SEEN ON BOTH SATELLITE AND RADAR
SPILLING ACROSS THE SIERRA AND INTO WESTERN NEVADA. THE
DIFFICULTY IS KNOWING HOW ACTIVE THE FIRE WILL BURN AND IF THE
PLUME WILL BE LOFTED HIGH ENOUGH TO BE CARRIED BY UPPER LEVEL
WINDS OR IF SMOKE WILL SETTLE INTO VALLEYS. HAVE BASED THE
CURRENT SMOKE/HAZE FORECAST ON THE LATEST TRENDS AND HYSPLIT RUNS.
HAVE ONLY INCLUDED SMOKE/HAZE IN THE FORECAST THE NEXT 48 HOURS
DUE TO THE UNCERTAINTY IN FIRE BEHAVIOR THE NEXT SEVERAL DAYS, BUT
IF IT CONTINUES TO BURN THIS ACTIVELY, EXPECT SMOKE TO TAKE A
SIMILAR PATTERN AS SOUTH TO SOUTHWEST FLOW REMAINS OVER THE AREA.
THE SPRING PEAK FIRE AND AMERICAN FIRE ALSO CONTINUE TO BURN,
BUT ARE NOT PRODUCING AS LARGE OF A SMOKE PLUME AT THIS TIME. DJ

.LONG TERM...SUNDAY THROUGH THURSDAY...

NO MAJOR CHANGE TO GRIDS NEXT WEEK. EASTERN CALIFORNIA AND
WESTERN NEVADA WILL REMAIN UNDER DRY SOUTHWEST FLOW AS A STRONG
RIDGE REMAINS ANCHORED OVER THE CENTRAL CONUS AND A TROUGH REMAINS
NEAR AND JUST OFF THE PACIFIC COAST. THE ONLY EXCEPTION WILL BE
NORTH OF SUSANVILLE AND GERLACH SUNDAY WHEN A FAST-MOVING
DISTURBANCE WILL MOVE THROUGH NORTHERN CALIFORNIA AND OREGON AND
BRING INCREASING MOISTURE AND CLOUD COVER. THE BEST MOISTURE IS
CURRENTLY PROGGED TO REMAIN WEST OF THE WARNER MOUNTAINS IN MODOC
COUNTY SO FOR NOW THE FORECAST CALLS FOR PARTLY CLOUDY SKIES.
HOWEVER, IF THE DISTURBANCE SHIFTS ANY FURTHER SOUTHEAST WE WILL
HAVE TO ADD A SLIGHT CHANCE OF SHOWERS TO THE SURPRISE
VALLEY/NORTHERN WASHOE COUNTY AND FAR NORTHERN LASSEN COUNTY.

AFTERNOON HIGHS WILL STAY WITHIN A FEW DEGREES OF NORMAL FOR LATE
AUGUST, MID 80S TO LOW 90S FOR WESTERN NEVADA AND MID 70S TO LOW 80S
FOR THE EASTERN SIERRA. WITH THE TROUGH AND RIDGE SETTING UP A
RATHER STEADY-STATE THERMAL GRADIENT WINDS SHOULD KICK UP EACH
AFTERNOONS AND EVENING WITH PEAK GUSTS AT 25-30 MPH. SNYDER

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ONCE AGAIN THIS AFTERNOON NORTH OF A KSVE-KLOL LINE. GUSTY AND
ERRATIC OUTFLOW WINDS, HAIL, AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS. TERRAIN MAY BE OBSCURED WITH MVFR
CIGS/VIS POSSIBLE IN THE HEAVIER SHOWERS.

GREATEST IMPACT TO AVIATION THIS AFTERNOON AND EVENING, AND
POTENTIALLY THE NEXT SEVERAL DAYS, IS SMOKE FROM ONGOING
WILDFIRES, THE GREATEST CONTRIBUTOR BEING THE RIM FIRE JUST WEST
OF YOSEMITE. THIS IS PRODUCING MVFR CONDITIONS FOR KRNO, KCXP, AND
KTRK, WITH IFR CONDITIONS AT KTVL THIS AFTERNOON. EXPECT THE WEST
WINDS THIS AFTERNOON TO HELP CLEAR SMOKE OUT A BIT, BUT VISIBILITY
WILL STILL BE IMPACTED ACROSS THE SIERRA BETWEEN KTRK AND KBAN
INTO MUCH OF WESTERN NEVADA. EXPECT TERRAIN OBSCURATION AND
SLANTWISE VISIBILITY AS LOW AS A COUPLE MILES ON APPROACH TO
AIRPORTS IN THIS REGION. DJ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 7:04 PM PDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RENO NV
704 PM PDT WED AUG 21 2013

CAZ070>073-NVZ001>005-221300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
704 PM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE SIERRA...
WESTERN NEVADA...AND NORTHEAST CALIFORNIA TONIGHT. STRONGER STORMS
IN THE EVENING WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY IN NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA NORTH OF INTERSTATE 80 WITH THE
MOST LIKELY AREA FROM SUSANVILLE NORTH. FRIDAY THROUGH THE MIDDLE
OF NEXT WEEK WILL BE DRY WITH TEMPERATURES NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURE.

REPORTS OF SEVERE WEATHER ARE ALSO WELCOME BY POSTING TO THE
NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE...OR ON TWITTER
USING...AT NWSRENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 22, 1:22 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
122 PM PDT THU AUG 22 2013

NVZ005-222045-
NORTHERN WASHOE COUNTY-
122 PM PDT THU AUG 22 2013

...STRONG THUNDERSTORM OVER FAR NORTHERN WASHOE COUNTY...

AT 119 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 34 MILES EAST OF CEDARVILLE...MOVING NORTH
NORTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 145 PM PDT INCLUDE...MAHOGANY MOUNTAIN
  AND BADGER MOUNTAIN.

&&

LAT...LON 4164 11931 4143 11931 4128 11945 4133 11968
      4173 11960
TIME...MOT...LOC 2020Z 196DEG 26KT 4139 11953

SNYDER
Special weather statement, Aug 22, 1:58 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
158 PM PDT THU AUG 22 2013

NVZ005-222130-
NORTHERN WASHOE COUNTY-
158 PM PDT THU AUG 22 2013

...STRONG THUNDERSTORM OVER FAR NORTHEAST WASHOE COUNTY...

AT 154 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 37 MILES EAST NORTHEAST OF CEDARVILLE...AND
MOVING NORTH NORTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS TO 55 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...CATNIP MOUNTAIN AND
  BADGER MOUNTAIN.

&&

LAT...LON 4186 11931 4155 11931 4149 11935 4154 11958
      4189 11946
TIME...MOT...LOC 2056Z 195DEG 22KT 4161 11943

SNYDER
Special weather statement, Aug 22, 2:54 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
254 PM PDT THU AUG 22 2013

NVZ005-222230-
NORTHERN WASHOE COUNTY-
254 PM PDT THU AUG 22 2013

...ANOTHER STRONG THUNDERSTORM OVER FAR NORTHEAST WASHOE COUNTY...

AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 35 MILES EAST OF CEDARVILLE...MOVING NORTH
NORTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 330 PM PDT INCLUDE...BADGER MOUNTAIN.

&&

LAT...LON 4181 11931 4155 11931 4141 11942 4148 11964
      4187 11953
TIME...MOT...LOC 2152Z 201DEG 24KT 4153 11948

SNYDER

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:37 PM PDTSpecial Weather StatementREVPershing23 min
Aug 21, 6:09 PM PDTSpecial Weather StatementREV51 min
Aug 21, 6:45 PM PDTSpecial Weather StatementREVStorey30 min
Aug 21, 6:47 PM PDTSpecial Weather StatementREVStorey28 min
Aug 21, 6:53 PM PDTSpecial Weather StatementREVPershing52 min
Aug 21, 7:07 PM PDTSpecial Weather StatementREVDouglas23 min
Aug 22, 1:22 PM PDTSpecial Weather StatementREV23 min
Aug 22, 1:58 PM PDTSpecial Weather StatementREV32 min
Aug 22, 2:54 PM PDTSpecial Weather StatementREV36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2013Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.